Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 394, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 19, 2002, 6:42 PM CDT for Ellis County, Harper County, Woodward County, Oklahoma. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2002, 6:42 PM CDT (23:42 UTC)
- Expired
- Aug 19, 2002, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Ellis County, OK, Harper County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 131 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:45 PM CDT | Hail 0.75 | Gage, OK | |
| Aug 19, 6:45 PM CDT | Hail 0.75 | Buffalo, OK | |
| Aug 19, 6:55 PM CDT | Hail 0.75 | Laverne, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1742 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:35 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 19, 2:35 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 235 PM CDT MON AUG 19 2002 HIGHEST RAIN CHANCES TONIGHT SHOULD REMAIN NORTH OF THE FORECAST AREA...MOSTLY NORTH OF THE FRONTAL BOUNDARY CURRENTLY ACROSS SOUTHERN KANSAS. STRONGEST ASCENT SHOULD BE AFTER 00Z ASSOCIATED WITH THE LOW LEVEL JET ENHANCING ISENTROPIC UPGLIDE NORTH OF THE FRONT. MUCH ADDITIONAL SOUTHWARD MOVEMENT OF THE FRONT WILL BE MOSTLY DETERMINED BY MESOSCALE OUTFLOW AS THE FRONTS LARGE SCALE SUPPORT HAS ALREADY MOVED INTO THE GREAT LAKES REGION. HAVE NOT ACCOUNTED FOR ANY WIND SHIFT ACROSS THE NORTH WHICH THE NEXT SHIFT WILL HAVE TO MONITOR. ANOTHER AREA OF CONCERN FOR RAIN CHANCES TONIGHT WILL BE ACROSS WESTERN OKLAHOMA. ALL SHORT RANGE MODELS INDICATE THE CYCLONIC SWIRL OVER SOUTH CENTRAL NEW MEXICO CURRENTLY SEEN IN VISIBLE SATELLITE IMAGERY STRETCHING NORTHEASTWARD INTO THE TEXAS PANHANDLE AND FAR WESTERN PARTS OF THE OUN AREA TONIGHT. ALTHOUGH MODEL OMEGA FIELDS INDICATE ONLY WEAK ASCENT...THE MID/UPPER LEVELS WILL LIKELY MOISTEN THROUGH ADVECTION WITH ONLY MINIMAL LIFT LIKELY REQUIRED TO GENERATE SOME PRECIPITATION. NOT CONFIDENT OF THE ONE TENTH TO ONE HALF INCH MODEL CONSENSUS QPF AMOUNTS FROM 00-12Z BUT DO BELIEVE THAT THERE WILL BE SOME PRECIP. MAIN LIFTING MECHANISM SHOULD BE DEFORMATION. HAVE ACCOUNTED FOR THIS BY INTRODUCING LOW POPS FOR THE WESTERN ONE THIRD TO ONE HALF OF THE AREA. SIMILAR INFLUENCES TUESDAY AS VORTICITY CENTER CONTINUES TO STRETCH NORTHEASTWARD. AGAIN NOT CONFIDENT OF THE GENEROUS QPF AMOUNTS OVER WESTERN OKLAHOMA 12Z-00Z BUT WILL CONTINUE WITH LOW POPS ACROSS THIS AREA. INCREASED CLOUD COVER ALSO WARRANTS LOWERING PREVIOUSLY FORECAST HIGH TEMPERATURES FOR TUESDAY ABOUT 5 DEGREES. LAST MAIN AREA OF CONCERN TONIGHT WILL BE THE MOST RECENT TSRA DEVELOPING IN MOISTURE CONVERGENT ZONE JUST WEST OF CHILDRESS. BELIEVE THE INTENSITY AND AREAL COVERAGE WILL DECREASE AFTER SUNSET BUT MAY HAVE TO INCLUDE SOME EVENING POPS FOR AREAS A BIT FURTHER SOUTH THAN THE AREA DESCRIBED IMMEDIATELY ABOVE. FRONTAL BOUNDARY OVER KANSAS EXPECTED TO WEAKEN TUESDAY AND LIFT NORTHWARD AS NEXT UPPER LOW MOVES INTO THE PACIFIC NORTHWEST. NEXT BEST CHANCE OF PRECIP STILL ASSOCIATED WITH ANOTHER COLD FRONT THAT IS ANTICIPATED TO MOVE NEAR THE KANSAS/OKLAHOMA BORDER LATE FRIDAY. LOW POPS ARE ALREADY INCLUDED FOR NORTHERN AREAS FRIDAY. MAJORITY OF THE MEDIUM RANGE MODELS SUGGEST THE FRONT WILL MOVE INTO THE AREA SATURDAY BEFORE WEAKENING. LOW POPS FOR ALL AREAS SATURDAY AND FOR THE SOUTH SATURDAY NIGHT/SUNDAY WILL BE MAINTAINED. OKC 75 96 76 98 / 0 0 0 0 HBR 75 97 76 101 / 20 20 0 0 SPS 75 98 76 101 / 0 0 0 0 GAG 72 95 75 100 / 20 20 10 0 PNC 74 94 76 98 / 20 10 0 0 DUA 76 95 77 96 / 0 0 0 0 .OUN... OK...NONE. TX...NONE. JAMES
In the hours before
Special weather statement, Aug 19, 2:40 PM CDT, 4 hours 2 minutes before
OKZ004>048-050>052-TXZ083>090-200100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT MON AUG 19 2002
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS FAR NORTHERN OKLAHOMA. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE IN FAR SOUTHWEST OKLAHOMA AND THE FAR WESTERN PART OF NORTH
TEXAS. THE THUNDERSTORMS COULD BRIEFLY PRODUCE STRONG WINDS THAT
APPROACH SEVERE LEVELS.
DISCUSSION...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY THIS AFTERNOON AND
EARLY EVENING ACROSS SOUTHERN KANSAS...BEFORE MOVING BACK NORTH LATE
TONIGHT. WHILE MOST OF THE STORMS THAT DO DEVELOP ARE EXPECTED TO BE
NEAR THE FRONT IN KANSAS... A FEW STORMS COULD DRIFT INTO FAR
NORTHERN OKLAHOMA LATE THIS AFTERNOON AND EVENING.
MEANWHILE... A FEW THUNDERSTORMS DEVELOPING IN PORTIONS OF THE
EASTERN TEXAS PANHANDLE THIS AFTERNOON MAY MOVE INTO FAR SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS... WEST OF A SEYMOUR TO VERNON
LINE... THROUGH THE EVENING HOURS.
MODERATE TO HIGH INSTABILITIES ALONG WITH WEAK WINDS ALOFT SUGGEST
THAT PULSE TYPE STORMS... CAPABLE OF PRODUCING BRIEF PERIODS OF
STRONG DOWNBURST WINDS... WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 7 AM CDT TUE AUG 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
CJSLocal storm report, Aug 19, 6:39 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT MON AUG 19 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM LAVERNE OK 1.00 INCH HAIL
08/19/02 HARPER REPORTED BY NWS
COOP OBSERVER
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.